Alabama, 2001

Flash Flooding and Damaging Wind in Alabama, March 3, 2001

March 3, 2001 · NWS TAE · 4 events in 2 counties and zones

3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 3, 4:30 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 3, 4:30 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EST SAT MAR 3 2001

...UPDATED FOR TORNADO WATCH #45 TO COVER SAME AREA AS TORNADO
WATCH #43 UNTIL 10 PM EST/ 9PM CST...

MODELS: MODELS ARE IN VERY GOOD AGREEMENT WITH THE UPPER AND LOWER
LEVEL FEATURES. VIGOROUS SHORTWAVE OVER SOUTHEAST TEXAS LIFTS TO THE
NORTHEAST THROUGH SUNDAY WITH TROUGH AXIS MOVING TO THE EASTERN GULF
BY 00Z MON. MEANWHILE...A DEEP UPPER VORTEX JUST NORTH OF NEW
ENGLAND RETROGRADES TO THE GREAT LAKES REGION 00Z MON THEN DROPS
SOUTHWARD DEEPENING THE TROUGH ALONG EASTERN U.S. AS THE AXIS
CONTINUES TO SWING FURTHER EAST THROUGH THE FLORIDA PENINSULA BY
12Z MON. THE AVN SHOWS THE UPPER VORTEX PRACTICALLY COMPLETING A
LOOP DROPPING IT SOUTHEAST OFF THE NORTH CAROLINA COAST BY 12Z TUE
THEN LIFTING TO JUST SOUTH OF NEW FOUNDLAND MIDDAY WEDNESDAY.

AT THE SURFACE...MODELS TAKE LOW OVER SOUTHERN LA AND DEEPEN IT AS
IT MOVES OFF THE MID-ATLANTIC WITH THE 48 HOUR POSITION NEAR THE
DELMARVA PENINSULA. THE ETA AND AVN ARE VERY SIMILAR WITH THE
POSITION AND STRENGTH WITH THE NGM A LITTLE WEAKER AND SLIGHTLY TO
THE SOUTHWEST ALONG THE VA/NC COAST. IN THE SHORT TERM...SEVERE
WEATHER THREAT WILL CONTINUE THROUGH THIS EVENING AND INTO SUNDAY
MORNING WITH A SQUALL LINE DEVELOPING AND RACING EASTWARD. SPC HAS
OUR ENTIRE CWA HIGHLIGHTED FOR MODERATE RISK OF SEVERE WEATHER.
PLEASE REFER TO THE LATEST SPC DAY 1 CONVECTIVE OUTLOOK /SWODY1/ FOR
DETAILS AND REASONING. NEEDLESS TO SAY CATEGORICAL POPS TONIGHT FOR
ALL ZONES WITH APPROPRIATE SEVERE WEATHER WORDING. PRECIP MAY LINGER
ACROSS THE EXTREME EASTERN ZONES SUNDAY MORNING WITH DECREASING
CLOUDINESS FROM WEST TO EAST ALONG WITH WINDS BECOMING BRISK FROM
THE WEST AS THE SURFACE FRONT PUSHES THROUGH. SKIES MAY NOT
COMPLETELY CLEAR OUT SUNDAY NIGHT AS MODELS SHOW DEEP WRAP AROUND
MOISTURE EXTENDING DOWN THE GULF AS SURFACE LOW CONTINUES TO WIND UP
AND LIFT NORTHEAST. IN ANY CASE...A COOLER AND DRIER AIRMASS WILL
FILTER INTO THE REGION SUNDAY WITH COLDER AND DRIER AIR ON MONDAY AS
WINDS VEER TO THE NORTHWEST. LOOKING AHEAD...FREEZING TEMPERATURES A
GOOD POSSIBILITY FOR TUESDAY AND WEDNESDAY MORNING AS SURFACE HIGH
BUILDS OVER THE DEEP SOUTH BEHIND EXITING LOW PRESSURE SYSTEM.

EXTENDED: DID NOT LOOK TO MUCH AT THE EXTENDED GUIDANCE. LOOKS LIKE
A GRADUAL WARMUP BEGINS MID-WEEK WITH THE NEXT CHANCE FOR RAIN ON
FRIDAY WITH CLEARING ON SATURDAY.

MARINE: CURRENTLY WINDS ARE SUSTAINED ABOVE 15 KNOTS WITH SEAS
APPROACHING 7 FEET AND A SCA IS IN EFFECT. MODELS SHOW WINDS AND
SEAS CONTINUING TO INCREASE THIS EVENING AND OVERNIGHT WHILE
VEERING FROM SOUTH TO WEST. CURRENT FORECAST AND GUIDANCE INDICATES
WINDS INCREASING TO 20 TO 25 KNOTS TONIGHT WITH SEAS BUILDING TO
AROUND 9 OR 10 FEET. WINDS WILL BE WEST ON SUNDAY WITH SPEEDS
SUSTAINED NEAR 25 KNOTS AND SEAS BUILDING UP TO 11 FEET.

FIRE WEATHER: NO CONCERNS. WINDS WILL BE BRISK ON SUNDAY BUT MINIMUM
RH VALUES WILL STILL BE TOO HIGH.

THANKS TBW FOR THE COORDINATION.

PRELIMINARY NUMBERS...
TLH 065/071 044/060 9200
PFN 063/068 046/061 9-00
DHN 058/062 040/061 9-00
ABY 060/067 042/059 9200
VLD 066/073 043/060 9400

.TLH...
AL...TORNADO WATCH #45 UNTIL 9 PM CST.
GA...NONE.
FL...TORNADO WATCH #45 UNTIL 9 PM CST FOR GMZ750 AND ALL PANHANDLE
     ZONES EXCEPT GULF.
     SMCA GMZ750-755-770-775

FOR A LIST OF COMMONLY USED ACRONYMS AND CONTRACTIONS...SEE OUR WEB
PAGE AT HTTP://WWW.SRH.NOAA.GOV/TLH/TLH/CONTRACTIONS.HTML.

BARRY

In the hours before

Special weather statement, Mar 3, 4:00 PM EST, 5 hours 25 minutes before
ALZ065>069-FLZ007>013-GMZ750-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EST SAT MAR 3 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHEAST ALABAMA AND MUCH OF THE EASTERN FLORIDA PANHANDLE EFFECTIVE
UNTIL 9 PM CST...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...CALHOUN...BAY...AND
JACKSON.

TORNADOES...HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEhVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

17-GOULD
Special weather statement, Mar 3, 7:00 PM EST, 2 hours 25 minutes before
GAZ120>131-142>148-155>161-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EST SAT MAR 3 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHERN GEORGIA EFFECTIVE UNTIL 10 PM EST...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...
COOK...DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...LEE...
LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...
TERRELL...THOMAS...TIFT...TURNER AND WORTH

TORNADOES...HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

12-WATSON
Special weather statement, Mar 3, 8:30 PM EST, 55 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-040400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EST SAT MAR 3 2001

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST ALABAMA...SOUTHWEST
AND SOUTH CENTRAL GEORGIA...AND MUCH OF THE FLORIDA PANHANDLE UNTIL
10 PM EST (9 PM CST)...

A LINE OF SEVERE THUNDERSTORMS IS RAPIDLY MOVING EAST-NORTHEASTWARD
THROUGH SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...AND WILL
CONTINUE TO MOVE EASTWARD INTO GEORGIA AND THE FLORIDA BIG BEND
DURING THE NEXT FEW HOURS. THE MAIN THREAT FROM THESE STORMS ARE
STRAIGHT LINE WIND GUSTS OF 60 TO 75 MPH...WHICH MAY CAUSE WIDESPREAD
MINOR DAMAGE IN THE AFFECTED AREAS. A FEW TORNADOES ARE ALSO POSSIBLE
WITH THESE STORMS.

SKYWARN SPOTTERS HAVE BEEN ACTIVATED AND WILL BE NEEDED FOR THE NEXT
SEVERAL HOURS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD
Special weather statement, Mar 3, 9:21 PM EST, 4 minutes before
FLZ011>019-026>028-GAZ120>131-142>148-155>161-GMZ750-755-770-775-
040700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
921 PM EST SAT MAR 3 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH
OF THE FLORIDA BIG BEND AND PANHANDLE AND SOUTHWEST AND SOUTH
CENTRAL GEORGIA...EFFECTIVE UNTIL 2 AM EST (1 AM CST)...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...AND TAYLOR. IN
GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS bIN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dale

When
March 3, 9:25 PM EST
Where
Dale County, Pinckard
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

County Road 47 from Pickard southward under water. Reported by the Dale County EMA.

Flash Flood, Dale

When
March 3, 10:00 PM EST
Where
Dale County, Midland City
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

County Road 43 near Midland City under water. Reported by the Dale County EMA.

Flash Flood, Geneva

When
March 3, 10:00 PM EST
Where
Geneva County, Samson
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

Armstrong, Azela, and County Roads 153 and 9 under water. Reported by the Geneva County EMA.

Thunderstorm Wind, Geneva

When
March 3, 10:00 PM EST to 10:10 PM EST
Where
Geneva County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.083, -85.883

Several trees down. Reported by the Geneva County EMA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237866, 5237867, 5237868, 5237869.